Doctors Lounge - Endocrinology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Endocrinology Topics
|Meis - Sat Apr 25, 2009 3:51 am|
Recently I have started to suspect that the following symptoms are not separate but caused by an endocrine problem of some sort, after searching the internet I highly suspect low estrogen levels (sorry in advance for the long post):
I am a 21 year old female, in the past I have been treated separately for
Moderate Acne – Started at age 16, at the age of 21 there has been little improvement despite many topical creams, minomycin and Diane ED 35 (non of which I am still using)
Eczema – I first saw a dermatologist at age 15 about this, no matter what I do my skin is painfully dry, patchy, itchy. Again many topical creams prescribed, non really help.
Unexplained extreme joint pain – Diagnosed as “Reactive Arthritis”, it is persistent 24 hours a day, disruptive and distressing.
Eye problems – I have been diagnosed with Karatoconus and use Patanol eye drops for very itchy, very dry eyes
Dandruff – have tried many medicated shampoos, it never really goes away. My hair is very dry and brittle.
Additionally I have not seen a doctor about the below symptoms as they almost seem silly, and I’m starting to feel like a hypochondriac :
I am constantly lethargic - even when I have had a solid nights sleep I need naps to get through the day. I’m not a lazy person, but seem to have no energy to do what I want to.
Very bad memory – this seems to be getting worse, I am very foggy minded, so much so that many people I know have commented on my inability to focus or remember simple things. This is very frustrating and hard to explain.
Very irregular periods – They started when I was 15, I can go many, many months without having a period, the only time in my life they were constant was when I was on Diane but I stopped Diane after on two occasions having periods that lasted for over 3 weeks each.
Weak fingernails – I have to keep them very short
Very insensitive to the cold – It’s starting to make me insecure as even strangers comment on me wearing thick clothes in supposedly warm weather.
Masculine characteristics – I am very hairy in areas associated with male body hair patterns and build muscle really easily. I have undeveloped breasts, my nipples are small and have no sensitivity.
Poor skin quality – aside from the eczema and the acne my skin feels very weak, and has very poor elasticity, I’m not sure if it’s related but even though I am very skinny and build muscle easily I have VERY bad cellulite, even on my arms and calves where there is hardly any fat at all, my skin looks like that of a much older woman, not healthy, just dimply, saggy and old!
Cold sores – again unsure if it is related but I get bad cold sore episodes quite frequently.
These things might seem superficial but they are really taking their toll on my day to day life, I often feel very depressed and don’t know if these problems are causing my depression as I have no other reason to be so.
I did try speaking to my General Practitioner, but he was more concerned with treating the visible symptoms like my acne, without thinking about the cause. He told me that Hormone tests are a waste of time as they are unreliable and I should just try another topical cream for my acne (one I have already tried) “until your hormones settle down, your 21 so it should be soon”. He doesn’t take this seriously and it is making me feel like I complain too much, even though I know something is not right.
Should I insist on seeing an endocrinologist? Or would I be wasting their time as they might have bigger problems to diagnose? What would I even ask an endocrinologist?
What might be the cause? Am I right to think these are symptoms from a single cause? What else should I look for to determine this?
What might be wrong with me, is anything wrong with me? What should my next step be? I just want my body to do what it needs to do, without hassle or concern.
Thank you for your time and consideration.
|John Kenyon, CNA - Fri May 08, 2009 12:16 am|
Last things first: I would most definitely insist on referral (or self-referral) to an endocrinologist, since pretty much everything you describe suggests a pituitary problem, which of course includes a goodly number of possible variations on that theme. If all this can be traced to the pituitary, however, much progress will have been made, and your doctor's statement that hormone tests are "a waste of time" and "unreliable" is pretty astounding. You might want to consider a change of GP unless you've had a long and otherwise satisfactory relationship. This doesn't bode well for your overall healthcare in the future. But meanwhile, yes, see an endo specialist or, at the very least, a highly competent internist. I would bet money on there being a pituitary malfunction, and if so the only remaining challenge would be to determine which sort and how to manage it. There are other potential endocrinological causes of your symptoms, but what is almost certain is that they will fall under this heading.
I hope this is helpful. While I can get to that point fairly easily, after that the possibilities are too numerous to hazard a guess. Good luck to you and please follow up with us here as needed.
|Meis - Fri May 08, 2009 10:08 pm|
Thank you Dr Kenyon,
It is very helpful to actually have my problems listened to, thought about and have a suggestion provided as to the cause given by someone with your expertise and experience.
Knowing these symptoms are not an easily dismissible and superficial "nothing" and being given an indication about who to go to, and what to discuss, has been the most helpful guidance I have been given from any medical professional that I have dealt with (my GP and Derm). Without your help I would still be feeling directionless, a bit hopeless and I would not be taking any action.
The service you provide in these forums is extremely respectable and is obviously greatly appreciated by many people the world over.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.